Background: Hyponatraemia is frequently encountered in clinical practice and is common
among hospitalized patients. Tramadol is a commonly prescribed analgesia with a few adverse effects.
However, on rare occasions, tramadol has been found to be associated with hyponatraemia.
Case Report: In two patients described in this report, tramadol use was associated with symptomatic
hyponatraemia which required hospitalization. Hyponatraemia was corrected after discontinuation of
tramadol. A small number of patients with tramadol-associated hyponatraemia have been reported in
the English-language medical literature. Hyponatraemia associated with tramadol is thought to be
related to the syndrome of inappropriate antidiuretic hormone secretion. The association between
tramadol and symptomatic hyponatraemia emphasizes the need to evaluate patients’ electrolytes when
they present with new symptoms after commencing on this drug.
Keywords: Electrolyte disorders, hyponatraemia, sodium, syndrome of inappropriate antidiuretic hormone, tramadol, SIADH.
Rights & PermissionsPrintExport